Montana, 2021

Damaging Winds in Montana, September 9 to 10, 2021

September 9 to 10, 2021 · NWS TFX · 5 events in 1 county or zone

Weak disturbances combined mid-level lapse rates above 9C/km brought a couple rounds of scattered afternoon showers and thunderstorms over Southwestern MT. A very dry boundary layer supported strong downdrafts that subsequently produced strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Weak disturbances combined mid-level lapse rates above 9C/km brought a couple rounds of scattered afternoon showers and thunderstorms over Southwestern MT. A very dry boundary layer supported strong downdrafts that subsequently produced strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 9, 4:55 PM MST, 23 minutes earlier.

Area forecast discussion, Sep 9, 4:55 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Thu Sep 9 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Dry and very warm conditions with gusty west winds will continue
to impact the region into this evening before winds diminish
tonight. A Canadian cool front pushes southward into Montana on
Friday with an increasing chance for showers and thunderstorms by
Friday evening. Temperatures fall back down to more seasonal
normals over the weekend.

&&

.DISCUSSION...

Upper level ridge/anti-cyclone centered over the 4-corners region
will gradually weaken through the rest of the week as an upper level
trough along the west coast moves onshore and into the the Northern
Rockies and MT by Saturday. Gusty west to southwest winds continue
into early this evening as relatively strong mid-level flow
around the ridge is transported to the surface with winds
diminishing overnight. Some mid-level moisture entrained in the SW
flow aloft has lead cumulus development over central ID and SW MT
this afternoon which could translate to a few high based showers
or even an isolated thunderstorm in SW MT by early this evening,
primarily affecting areas south of I90. Gusty downdraft winds are
the main concern if showers or storms develop this evening with
very dry conditions in lower levels.

SW flow aloft continues to moisten on Friday ahead of the Pacific
trough moving inland with showers and a few thunderstorms moving
into western and SW parts of the forecast area by late Friday
afternoon. A surface frontal boundary will also move south across
north-central MT on Friday shifting winds to the north and
northeast. The Pacific trough moves across the area Friday night
through Saturday with a fairly widespread coverage of showers and
thunderstorms Friday evening with an area of more widespread rain
and showers lingering across northern areas into the day on
Saturday. Strong winds gusts are possible with any thunderstorms
in SW MT late Friday where lower levels will still be dry at the
onset. Enough moisture is present for isolated heavier rain with
cells that develop further north and east across central and
north-central MT Friday evening. A cooler airmass, clouds and
precipitation will push temperatures below seasonal averages for
all areas on Saturday.

A progressive westerly flow follows Sunday through much of next week
with temperatures fluctuating near seasonal averages. A weak Pacific
front moving east across the area Sunday night could bring some
light showers with additional frontal systems later in the week
bringing additional chances for mainly scattered precipitation.
Confidence in the timing and strength of frontal features degrades
next week with some potential for a stronger Pacific front
accompanied by stronger winds and more widespread precipitation
during the later part of next week. Hoenisch

&&

.AVIATION...
555 PM MDT Thu Sep 9 2021 (10/00Z TAF period)

A high pressure ridge will remain over the area through at least
12Z, with wildfire smoke causing widespread low VFR to MVFR
visibility and mountain obscuration. Scattered mid and high level
cloudiness will also pass over the area. However, isolated showers
and thunderstorms along and south of Interstate 90 will cause
periods of wind gusts up to 45 kt through around 03Z; brief heavy
rain is also possible. The ridge axis shifts east of the area after
12Z as a low pressure trough moves into the Pacific Northwest. This
will put the area under an increasingly moist and unstable southwest
flow aloft, which may cause a few thunderstorms to develop after
21Z, mainly along and west of a line from the Continental Divide
south through the KHLN and KBZN terminals. A Canadian cold front
will also move south over the plains, which will shift winds more
northerly there and help decrease the smoke somewhat.
-Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

While critical fire weather conditions with gusty winds and low
humidity have developed across much of the area, widespread smoke is
keeping the atmosphere more stable with lesser winds at times across
portions of central MT so far afternoon. Red Flag Warning for gusty
winds and low humidity continues through 9 pm this evening with
gusty winds expected to diminishing in all areas this evening and
overnight. Humidity will be slow to recover tonight as well.

A weak cold front will move south through north-central MT Friday
morning shifting winds to the north and bringing higher humidity
while drier conditions persist through Friday afternoon across
southern portions of central and SW MT. Showers and thunderstorms
will develop late Friday afternoon and evening with gusty wind
potential with initial storms Friday evening and better chances
for wetting rain occurring Friday night into Saturday morning.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  82  53  70 /  10  10  70  40
CTB  54  74  51  62 /  10  10  90  60
HLN  58  87  55  73 /  10  20  80  30
BZN  52  88  51  74 /  20  20  70  30
WYS  40  77  43  67 /   0  10  70  30
DLN  52  85  48  73 /  10  30  50  10
HVR  56  82  52  67 /  10   0  70  70
LWT  56  84  52  68 /  10  10  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 9, 3:35 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
435 PM MDT Thu Sep 9 2021

MTZ008-015-055-100045-
Beaverhead-Madison-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Bozeman Apt,
City of Bozeman, West Yellowstone, Battle Ridge Pass,
Bozeman Pass, and Targhee Pass
435 PM MDT Thu Sep 9 2021

...Isolated showers and thunderstorms may cause strong wind gusts
across a portion of Southwest Montana through early this
evening...

As of 430 pm MDT...Isolated showers have developed over
Beaverhead and Madison Counties, and will likely move into much
of Gallatin County through 530 pm. A few embedded thunderstorms
with isolated lightning strikes are also possible.

However, the main threat from these collapsing showers and storms
will be potentially strong wind gusts of up to 50 mph.

If you see a shower overhead, or if you hear a clap of thunder,
make sure you seek shelter!
Local storm report, Sep 9, 4:38 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     5 ENE DILLON            45.25N 112.55W
09/09/2021  M46 MPH          BEAVERHEAD         MT   ASOS

            ASOS STATION KDLN DILLON AIRPORT.

&&

SAC
Local storm report, Sep 9, 4:44 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     5 NNE CAMERON           45.27N 111.65W
09/09/2021  M51 MPH          MADISON            MT   AWOS

            AWOS STATION KEKS ENNIS BIG SKY AWOS.

&&

SAC
Special weather statement, Sep 9, 4:46 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
546 PM MDT Thu Sep 9 2021

MTZ008-015-052-055-100015-
Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
546 PM MDT Thu Sep 9 2021

...Strong thunderstorms will impact portions of northern Madison,
central Beaverhead, southern Jefferson and central Gallatin Counties
through 615 PM MDT...

At 546 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Dillon to 14 miles east of
Ennis. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Pony,
Silver Star, Harrison, Norris, Big Sky, Mcallister, Bozeman Hot
Springs, Gallatin Gateway, Laurin, Waterloo, Glen and Jeffers.

This includes the following highways...
 Interstate 15 between mile markers 67  and 92 .
 Interstate 90 between mile markers 314 and 317.
 Highway 191 between mile markers 47 and 81.
 Highway 287 between mile markers 40 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 11265 4570 11253 4576 11250 4564 11079
      4560 11080 4559 11086 4553 11086 4552 11092
      4543 11092 4521 11131 4528 11296
TIME...MOT...LOC 2346Z 238DEG 43KT 4537 11265 4535 11144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ML
Special weather statement, Sep 9, 5:13 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT Thu Sep 9 2021

MTZ008-015-055-100100-
Madison MT-Beaverhead MT-Gallatin MT-
613 PM MDT Thu Sep 9 2021

...Strong thunderstorms will impact portions of northern Madison,
northeastern Beaverhead and central Gallatin Counties through 700 PM
MDT...

At 612 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Twin Bridges to 9 miles northwest of
Ennis. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Sheridan, Twin Bridges, Harrison, Pony, Norris, Mcallister,
Bozeman Hot Springs, Gallatin Gateway, Laurin and Waterloo.

This includes the following highways...
 Highway 191 between mile markers 75 and 81.
 Highway 287 between mile markers 51 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 11218 4565 11096 4532 11188 4541 11262
TIME...MOT...LOC 0012Z 247DEG 37KT 4547 11235 4546 11183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ML

The radar

The Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
September 9, 5:18 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

KDLN measures a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Beaverhead

When
September 10, 4:47 PM MST
Where
Beaverhead County, 10 mi WSW of Grant
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
44.965, -113.259

Brenner RAWS measures a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Beaverhead

When
September 10, 4:59 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

KDLN measures 55 kt (63 mph) thunderstorm wind gust.

Thunderstorm Wind, Beaverhead

When
September 10, 5:11 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

KDLN measures a 53 kt (63 mph) thunderstorm wind gust.

Thunderstorm Wind, Beaverhead

When
September 10, 5:14 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

KDLN measures a 55 kt (63 mph) thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979597, 979599, 979600, 979601, 979602.